Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 101, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 26, 1997, 3:10 PM CDT for Perry County, Missouri. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 1997, 3:10 PM CDT (20:10 UTC)
- Expired
- May 26, 1997, 4:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Perry County, MO
The radar
The Paducah radar (KPAH), 117 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 3:35 PM CDT | Hail 1 | Perryville, MO | |
| May 26, 3:35 PM CDT | Thunderstorm Wind 61 | Perryville, MO | Wind gusts to 70 MPH were reported. Some trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPAH 262010 RRA SVRPAH MOC157-262100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 310 PM CDT MON MAY 26 1997 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 400 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST MISSOURI ...PERRY COUNTY A SEVERE THUNDERSTORM WILL MOVE THROUGH OR NEAR PERRYVILLE BY 330 PM CDT. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. AT 305 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 40 MILES NORTHWEST OF CAPE GIRARDEAU NEAR YOUNT. MOVEMENT WAS TO THE EAST AT 30 MPH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVE>RE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. KH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:09 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, May 26, 1:09 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 105 PM CDT MON MAY 26 1997 MAIN PROBLEM TONIGHT IS THUNDERSTORM RE-DEVELOPMENT. MCS HAS MOVED EAST OF FORECAST AREA AND FRONTAL BOUNDARY WAS FROM NEAR BWG TO CGI AT NOON. WITH FRONT FORECAST TO REMAIN QUASI STNRY THROUGH TUESDAY AND PIECES OF ENERGY BREAKING OFF THE MAIN UPPER LEVEL SYSTEM EJECTING EASTWARD WE ARE LIKELY TO SEE MORE BOUTS OF STORMS. STAGE BEING SET TODAY WITH VERY UNSTABLE AIRMASS OVER SOUTHERN PART OF AREA AS PARTIAL CLEARING HAS TAKEN PLACE. HOWEVER...WE APPEAR TO BE IN AN AREA OF SOME DOWNWARD MOTION BEHIND THE MCS. MODELS DISPLAY THIS WITH GENERALLY NVA ACROSS THE AREA THROUGH EVENING. HOWEVER...AS PER SPC MCD...BOUNDARIES DO EXIST AND EXPECT DEVELOPMENT THERE LATER. ANOTHER SPOKE OF VORTICITY PROGGED TO CROSS THE REGION LATE EVENING/ OVERNIGHT AND THINK CHANCES OF ANOTHER MCS ARE HIGH. SUGGEST USING LIKELY POPS TONIGHT. . COULD SEE MORNING STORMS SUBSIDING WITH PERHAPS ANOTHER BREAK THEN SCATTERED STORMS AGAIN BY AFTERNOON...ALL LEADING TO HIGH DAILY POP. AT THIS TIME WILL NOT ARGUE WITH FWC TEMPERATURES. WITH FRONT HOVERING IN VICINITY WILL NEED TO SPLIT ZONES BASICALLY BY EXPECTED ^TEMP GRADIENT. SDB
In the hours before
Special weather statement, May 26, 11:35 AM CDT, 3 hours 35 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-261900- THUNDERSTORM OUTLOOK - VALID UNTIL 700 AM TUESDAY MORNING NATIONAL WEATHER SERVICE PADUCAH KY 1135 AM CDT MON MAY 26 1997 ...SCATTERED THUNDERSTORMS ACROSS THE QUAD STATE TODAY...SLIGHT RISK OF SEVERE STORMS IN SOME AREAS... A STATIONARY FRONT DRAPED ACROSS KENTUCKY AND MISSOURI WILL BE THE FOCUS FOR THUNDERSTORMS TODAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE OVER FAR WEST KENTUCKY AND SOUTHEAST MISSOURI. INSTABILITY WILL BE MODERATE TO STRONG THIS AFTERNOON AND MOISTURE IS PLENTIFUL...BUT WIND SHEAR IS WEAK. THE MAIN THREAT FROM ANY STRONG STORMS APPEARS TO BE LARGE HAIL AND DAMAGING DOWNBURST WINDS. MOVEMENT WILL BE TOWARDS THE EAST OR SOUTHEAST AT 30 TO 35 MPH. SPOTTERS ARE URGED TO STAY ABREAST OF THE LATEST DEVELOPMENTS AS ACTIVATION MAY BECOME NECESSARY LATER TODAY...ESPECIALLY IN AREAS WEST OF THE MISSISSIPPI RIVER. SDB
Special weather statement, May 26, 11:37 AM CDT, 3 hours 33 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-261900- THUNDERSTORM OUTLOOK - VALID UNTIL 700 AM TUESDAY MORNING NATIONAL WEATHER SERVICE PADUCAH KY 1135 AM CDT MON MAY 26 1997 ...SCATTERED THUNDERSTORMS ACROSS THE QUAD STATE TODAY...SLIGHT RISK OF SEVERE STORMS IN SOME AREAS... A STATIONARY FRONT DRAPED ACROSS KENTUCKY AND MISSOURI WILL BE THE FOCUS FOR THUNDERSTORMS TODAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE OVER FAR WEST KENTUCKY AND SOUTHEAST MISSOURI. INSTABILITY WILL BE MODERATE TO STRONG THIS AFTERNOON AND MOISTURE IS PLENTIFUL...BUT WIND SHEAR IS WEAK. THE MAIN THREAT FROM ANY STRONG STORMS APPEARS TO BE LARGE HAIL AND DAMAGING DOWNBURST WINDS. MOVEMENT WILL BE TOWARDS THE EAST OR SOUTHEAST AT 30 TO 35 MPH. SPOTTERS ARE URGED TO STAY ABREAST OF THE LATEST DEVELOPMENTS AS ACTIVATION MAY BECOME NECESSARY LATER TODAY...ESPECIALLY IN AREAS WEST OF THE MISSISSIPPI RIVER. SDB
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:55 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 65 min |
| May 26, 5:36 AM CDT | Severe Thunderstorm Warning | PAH | Butler | 69 min |
| May 26, 6:49 AM CDT | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid | 41 min |
| May 26, 2:46 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 44 min |
| May 26, 3:27 PM CDT | Severe Thunderstorm Warning | PAH | Stoddard | 48 min |
| May 26, 3:59 PM CDT | Tornado Warning | PAH | Stoddard | 31 min |
| May 26, 4:19 PM CDT | Severe Thunderstorm Warning | PAH | New Madrid | 41 min |
| May 26, 4:52 PM CDT | Flash Flood Warning | PAH | Stoddard, Wayne | 2 hr |
| May 26, 4:52 PM CDT | Flash Flood Warning | PAH | New Madrid | 2 hr |
| May 26, 5:38 PM CDT | Severe Thunderstorm Warning | PAH | Butler | 37 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.